Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Wichita, KS

July 23, 2007Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 23, 2007, 4:48 PM CDT for Reno County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2007, 4:48 PM CDT (21:48 UTC)
Expired
Jul 23, 2007, 5:45 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 232148
SVRICT
KSC155-232245-
/O.NEW.KICT.SV.W.0130.070723T2148Z-070723T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 PM CDT.

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARLINGTON...OR 17 MILES NORTH OF KINGMAN...AND MOVING SOUTHWEST AT
  10 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ABBYVILLE...ARLINGTON...LANGDON...PARTRIDGE...PLEVNA.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3790 9805 3805 9813 3805 9831 3773 9845
      3773 9817

$$

KETCHAM
3 follow-up statements
000 
WWUS53 KICT 232201
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT MON JUL 23 2007

KSC155-232245-
/O.CON.KICT.SV.W.0130.000000T0000Z-070723T2245Z/
RENO KS-
501 PM CDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO
COUNTY UNTIL 545 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED NEAR ARLINGTON...OR 16 MILES NORTH
OF KINGMAN...AND WAS NEARLY STATIONARY.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
RENO COUNTY...INCLUDING THE TOWN OF ARLINGTON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3790 9805 3805 9813 3805 9831 3773 9845
      3773 9817

$$

DARMOFAL
000 
WWUS53 KICT 232218
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT MON JUL 23 2007

KSC155-232245-
/O.CON.KICT.SV.W.0130.000000T0000Z-070723T2245Z/
RENO KS-
517 PM CDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO
COUNTY UNTIL 545 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED JUST NORTH OF ABBYVILLE...OR 13 
MILES WEST OF HUTCHINSON...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ABBYVILLE BY 540 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3790 9805 3805 9813 3805 9831 3773 9845
      3773 9817

$$

DARMOFAL
000 
WWUS53 KICT 232241
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CDT MON JUL 23 2007

KSC155-232251-
/O.EXP.KICT.SV.W.0130.000000T0000Z-070723T2245Z/
RENO KS-
541 PM CDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RENO COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 540 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3790 9805 3805 9813 3805 9831 3773 9845
      3773 9817

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON JUL 23 2007

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE TRENDS/AREAL COVERAGE AND AMOUNTS THIS EVENING...

SEPARATE CONVECTIVE CLUSTERS CONTINUE TO EVOLVE ACROSS
EASTERN KANSAS AT EARLY AFTERNOON. DESPITE BEING A BIT
TOO FAR WEST INITIALLY...THE GFS (ESPECIALLY YESTERDAYS
RUN) SEEMS TO HAVE HAD THE BETTER HANDLE ON THE OVERALL
SCENARIO SO FAR. WHILE WE WILL NO DOUBT SEE SOME LOCALIZED
HEAVY RAINFALL...AS IN DAYS PAST...THE MAIN CHALLENGE INTO
THE EVENING WILL BE THE AREAL EXTENT OF THE QPF AMOUNTS TO
CONTINUE THE FLASH FLOOD WATCH THAT WAS POSTED FOR MUCH OF
THE AREA. THE EXPANDING CIRRIFORM CANOPY WILL BE A BIT OF A
DETRIMENT...LIMITING HEATING AND POTENTIAL INSTABILITY ON
WESTERN EDGE OF CURRENT ACTIVITY. THAT SAID...THE GIVEN ML
CAPE VALUES AND INCREASING WINDS ALOFT WILL BECOME MORE
FAVORABLE FOR STORM MAINTENANCE OF ANY ONGOING ACTIVITY WITH
POTENTIAL FOR FURTHER DEVELOPMENT ACROSS PORTIONS OF CENTRAL
KANSAS...PER LATEST RADAR TRENDS. CONSIDERING THE ANTECEDENT
WET/MOIST CONDITIONS OVER SOUTHEAST KANSAS AND POSSIBLE
EXPANSION INTO CENTRAL KANSAS...WILL CONTINUE FLASH FLOOD
WATCH IN SPACE AND TIME...THOUGH HEAVY RAINFALL MAY BE A BIT
MORE LOCALIZED THAN USUAL UNDER SUCH A HEADLINE. BEST CHANCE
FOR A FEW STRONG TO SEVERE STORMS WILL OCCUR ACROSS CENTRAL
KANSAS WHERE STRONGER INSOLATION/INSTABILITY WILL RESIDE VERY
EARLY THIS EVENING.

THE UPPER TROF RESPONSIBLE FOR THESE CONVECTIVE CLUSTERS
WILL CONTINUE MOVING SOUTH-SOUTHWEST TONIGHT...WITH BETTER
CHANCES SHIFTING SOUTH AS WELL...MAINLY FOR THE OKLAHOMA
BORDER COUNTIES OR INTO NORTH CENTRAL OKLAHOMA AFTER DARK.

FOR TUESDAY THROUGH WEDNESDAY...PRECIP/CONVECTIVE CHANCES
LOOK TO BECOME MORE REMOTE OR END...AS MID LEVEL TEMPS ARE
FORECAST TO WARM WHILE LOW LEVEL MOISTURE DECREASES A BIT.
THIS WILL INCREASE THE CAP STRENGTH ACROSS MUCH OF THE AREA
WITH POP CHANCES GOING FROM SLIGHT (CHC20) ON TUESDAY TO
MORE ISOLATED (CHC12) BY WEDNESDAY...WILL KEEP DRY FOR NOW.

THE ECM/GFS CONTINUE TO SUGGEST A DEVELOPING WEAK TO MODEST
NORTHWEST UPPER FLOW REGIME BY THE END OF THE WEEK AND WEEKEND.
THIS SHOULD PUSH A SURFACE FRONT INTO KANSAS ON FRIDAY AND
POSSIBLY THRU THE AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
MAINLY SLIGHT PRECIP/CONVECTIVE CHANCES ALONG AND JUST BEHIND
FRONT. COULD SEE THIS CONTINUE INTO SUNDAY...DEPENDING ON
FRONTAL POSITION...HOWEVER FORECAST COLLABORATION SUGGESTS
HOLDING OFF FOR ANOTHER RUN OR SO.

DARMOFAL

&&

.AVIATION...
FOR THE 18Z TAF ISSUANCE...
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL
SCATTERED THUNDERSTORMS.

LATEST RADAR LOOP IS SHOWING SCATTERED THUNDERSTORMS DEVELOPING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE STORMS WILL CONTINUE
TO DEVELOP AS THE AFTERNOON WEARS ON DUE TO NUMEROUS BOUNDARIES IN
PLACE FROM THE MORNING CONVECTION. IN ADDITION...THERE ARE SOME WEAK
MESOSCALE CONVECTIVE VORT LOBES MOVING OUT OF NORTHEAST KANSAS WHICH
ARE HELPING TRIGGER THIS CONVECTION. AS A RESULT...WE HAVE
INTRODUCED TEMPO GROUPS ACROSS THE MAJORITY OF THE TAF SITES THROUGH
23Z. WE ONLY MENTIONED VCTS IN THE RUSSELL TAF FOR NOW.
OTHERWISE...VFR CONDITIONS WILL PREVAIL.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  90  70  91 /  30  20  10  10
HUTCHINSON      71  91  69  92 /  30  20  10  10
NEWTON          70  91  69  91 /  30  20  10  10
ELDORADO        70  89  69  90 /  30  20  10  10
WINFIELD-KWLD   70  89  69  90 /  40  20  10  10
RUSSELL         70  93  69  94 /  30  10  10  10
GREAT BEND      70  93  69  93 /  30  20  10  10
SALINA          72  93  71  94 /  30  20  10  10
MCPHERSON       71  91  70  92 /  30  20  10  10
COFFEYVILLE     69  89  68  90 /  40  10  10  10
CHANUTE         68  88  67  90 /  30  20  10  10
IOLA            68  88  67  90 /  30  20  10  10
PARSONS-KPPF    68  88  68  90 /  40  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR KSZ049>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 23, 3:38 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT MON JUL 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS SCATTERED
ACROSS MUCH OF THE AREA THIS EVENING. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH STATEMENT FOR DETAILS.

A FEW SEVERE STORMS WILL ALSO BE POSSIBLE UNTIL DARK...MAINLY FOR
AREAS ALONG AND WEST OF THE KANSAS TURNPIKE. THE MAIN RISK WILL BE
DAMAGING DOWN-BURST WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON TUESDAY. AN ISOLATED STRONG STORM WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

HEAT INDEX VALUES WILL HOVER AROUND 100 DEGREES ACROSS CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS ON FRIDAY.

FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SLIGHT CHANCE FOR
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA. THE CHANCE FOR STORMS
WILL LINGER ACROSS SOUTHEAST KANSAS ON SUNDAY. THE STORMS OVER THE
WEEKEND ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS THE
ENTIRE AREA. REPORTS OF HEAVY RAINFALL AND FLOODING ARE ALSO
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Jul 23, 11:33 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     FLOOD            EUREKA                  37.82N 96.29W
07/23/2007                   GREENWOOD          KS   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED.

&&

CDB
Special weather statement, Jul 23, 12:08 PM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1208 PM CDT MON JUL 23 2007

KSZ094-231745-
ELK-
1208 PM CDT MON JUL 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN ELK COUNTY...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF GRENOLA...OR 25 MILES SOUTH OF
EUREKA...AND MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND EXTREMELY HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN
Local storm report, Jul 23, 12:14 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            EUREKA                  37.82N 96.29W
07/23/2007                   GREENWOOD          KS   AMATEUR RADIO

            STATE STREET WAS REPORTED TO BE CLOSED. RAINFALL

            MEASUREMENTS FROM THE AREA WERE BETWEEN 3 AND 3.5 INCHES.

&&

CDB
Special weather statement, Jul 23, 4:11 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT MON JUL 23 2007

KSZ067-232145-
RENO-
411 PM CDT MON JUL 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SYLVIA...OR 22 MILES WEST OF
HUTCHINSON...AND MOVING SOUTHWEST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:19 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline37 min
Jul 23, 11:07 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more8 hr
Jul 23, 1:38 PM CDTFlash Flood WarningICTAllen, Woodson5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.